Topical Steroid Addiction Can Be Misdiagnosed as Severe Eczema.

Individuals with Severe Eczema Should Be Aware of the Symptoms of Topical Steroid Addiction

Img url: http://upload.wikimedia.org/wikipedia/commons/8/80/Eczema-arms.jpg

Did you know that symptoms of severe eczema could actually be caused by topical steroid addiction? The fact that the symptoms are so similar can be problematic.

There is a reason why topical steroids have specific guidelines and should only be used for two weeks at a time. Dietary changes and avoiding eczema triggers (dust mites, laundry detergent, perfumes and soaps), and using soak and seal methods and other forms of emollient therapy can often resolve eczema symptoms in most people. Steroid treatment should be used as a last resort and only for controlled periods of times to avoid exasperation of the symptoms caused by dependence and addiction. To manage eczema without topical steroids, wet wrap therapy is a treatment that is emerging and proving to be very effective.

People with genetic predisposition to eczema are the most likely to fall to topical steroid addiction. That means that people with parents with eczema, or even with asthma or other seasonal allergies may be predisposed to a steroid dependence that can become addictive and be confused with severe eczema. If you have eczema yourself, and your child is developing signs of eczema, that is a sign that you should be cautious about using topical steroids.

If you or your child has angry or out of control eczema and you’ve been using topical steroids, you may have an addiction. Visit the ITSAN’s website and take their confidential survey that shows your risks. (embed link)

https://docs.google.com/forms/d/1_eDYJSMY8HWSdt8ucdXUm3KgpMQgsuc48p55bseyvH8/viewform

For more information, visit the Question and Answer section on the Topical Steroid Awareness Network website here. (embed link) http://www.itsan.org/resources/q-and-a/.

The vicious cycle of Steroid-Induced Eczema, aka. Red Skin Syndrome:

  • 1. Diagnosis of eczema
  • 2. Prescription of topical steroids
  • 3. Regular use of steroids to suppress the eczema
  • 4. Dependence formation through regular use
  • 5. Rash development (Steroid-Induced Eczema)
  • 6. Further application of more potent topical steroids

This cycle of topical steroid dependence causes dependence and eventually addiction. The skin becomes addicted to the corticosteroids and stopping use of the topical steroids causes withdrawal symptoms.

Topical steroid withdrawal symptoms include:

  • Burning
  • Red/angry skin
  • Flakiness
  • Dryness
  • Itchiness (on or under the skin)
  • Painfulness
  • Rawness
  • Hives
  • Cracked skin
  • Edema or swelling of the skin
  • Blistering and oozing
  • Difficulty regulating body temperature
  • Swelling of the lymph nodes

Symptoms will often stop at the wrist; the palms of the hands may be clear while the tops of the hands are red. This may take weeks to develop. Once the addiction is formed, rashes may spread to other areas of the body, even those that have never been treated by topical steroids before.

For a full list of symptoms click here: http://www.itsan.org/resources/q-and-a/ (embed link)

Img url: http://pixabay.com/en/adorable-baby-beautiful-child-cute-21998/

How to manage topical steroid addiction:

As difficult as it may be, once addicted the only way to break the addiction is to never use topical steroids again. This cold turkey method will trigger the process of withdrawal and it can be very difficult and uncomfortable when those symptoms set in. However, the cold turkey method is the best path to clear and healthy skin and it’s possible to become fully cured. Long-term addicts of topical steroids do sometimes experience rebound symptoms for several years after breaking the addiction but these subside over time and are never as bad as the original withdrawal period.